Oklahoma, 2009

Damaging Wind in Oklahoma, April 29, 2009

April 29, 2009 · NWS SHV · 1 event in 1 county or zone

A linear Mesoscale Convective Complex moved east southeast from southern Oklahoma and produced scattered reports of wind damage across southeast Oklahoma, southwest Arkansas, northeast Texas as well as northwest Louisiana. The system moved into the region in the afternoon during the peak heating period of the day, thus the storms developed and propagated in a favorable unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A linear Mesoscale Convective Complex moved east southeast from southern Oklahoma and produced scattered reports of wind damage across southeast Oklahoma, southwest Arkansas, northeast Texas as well as northwest Louisiana. The system moved into the region in the afternoon during the peak heating period of the day, thus the storms developed and propagated in a favorable unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 29, 9:16 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 29, 9:16 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1016 AM CDT WED APR 29 2009

.DISCUSSION...
JUST ISSUED NEW ZONES TO INCLUDE SVR WATCH 209 AND MENTIONED
SEVERE THREATS IN THE WORDING. ALSO INCREASED POPS NORTH OF I20
WHICH APPEARS TO BE THE SOUTHERN EXTENT OF WHERE THE MCS WILL
TRAVERSE. WILL HAVE TO WATCH THIS ONE CLOSELY AS IT APPEARS TO BE
MATURING INTO A STRONGER SYSTEM AND WILL BE HEADED TOWARD HIGHER
INSTABILITIES ACROSS NORTHEAST TEXAS..SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA. WE WILL BE DOING AN 18Z SOUNDING TO ANALYZE
THE ATMOSPHERE AHEAD OF THE COMPLEX TO HOPEFULLY BETTER EVALUATE
THE INSTABILITY FOR THIS AFTERNOON. NEW 12Z NAM HAS BACKED OFF
SOMEWHAT ON THE STRENGTH OF THE LOW LEVEL JET IN THE 18 TO 21Z
TIMEFRAME BUT IS STILL SHOWING A PEAK OF AROUND 40 KTS IN
NORTHEAST TEXAS WITH MU CAPES FORECAST IN THE 2000-3000 J/KG
RANGE. OBVIOUSLY THE COMPLEX IS PLAYING A ROLE ON QPF AMOUNTS AS
THE FOCUS WILL BE FURTHER SOUTH AND ALONG ANY BOUNDARIES THAT GET
LAID DOWN WHERE TRAINING CAN BE FOCUSED. DEWPOINTS ALREADY IN THE
UPPER 60S AHEAD OF THE SYSTEM AND PW VALUES FROM THE SOUNDINGS
RANGE FROM 1.36 AT SHV TO 1.66 AT FWD. GOES PW SOUNDER INDICATING
PW AS HIGH AS 1.88 INCHES IN PORTIONS OF EAST TEXAS.
NONETHELESS...HEAVY RAIN IS MENTIONED ALONG WITH THE GUSTY WINDS
AND SMALL HAIL.

MODELS NOT HANDLING THE EVOLUTION OF THE MCS WELL SO I CANT EXPECT
THE SHORT TERM SOLUTIONS TO BE HANDLED THAT WELL FOR TOMORROW AS
BOUNDARIES...RAIN COOLED AIR...AND CLOUDS WILL PLAY A ROLE FOR
TOMORROWS WEATHER. 12Z NAM SHOWING A GRADIENT OF POPS FROM ABOUT
MARSHALL WESTWARD WITH LITTLE RAIN CHANCES TOMORROW UP TO 60 IN
MLU. WILL EVALUATE TOMORROW AS MORE GUIDANCE COMES IN AN THE
EVOLUTION OF THE MCS PLAYS OUT.

LONGER TERM STILL SHOWING SOME DIFFERENCES IN THE POSITION OF A
STALLED FRONTAL BOUNDARY ACROSS THE OZARKS AND THE INTENSTITY OF A
SHORTWAVE ON SATURDAY AND SUNDAY. THE ECMWF SHOWING A MUCH
STRONGER SHORTWAVE THAN THE GFS WHICH WILL PLAY A KEY ROLE IN
POSSIBLE SEVERE WEATHER THIS WEEKEND. THE LOCATION OF THE FRONT
WILL ALSO HAVE FFW IMPLICATIONS AS HPC HAS 4 TO 6 INCHES PROGGED
ACROSS NORTHERN ARKANSAS WHICH COULD IMPOSE UPON THE NORTHERN COUNTIES./04/

&&

.AVIATION...
MVFR DECKS SHOWING SIGNS OF CRACKING NOW AND SHOULD SLOWLY LIFT INTO
A SCT/BKN VFR CU FIELD BY LATE MORNING/MIDDAY. SHORTWAVE OVER CEN NM
IS EJECTING TO THE NE INTO THE TX/OK PANHANDLES...AND WILL GIVE LONG
LIFE TO THE LARGE MCS OVER MUCH OF OK AND N TX. SVR TSTM WATCH 209
COVERS THE THREAT AREA VALID THRU 21Z.  THIS FEATURE MAY WELL TAIL
DOWN INTO THE ARKLATX LATER TODAY AS WE HEAT UP.  WILL MAINTAIN CB/S
OR VCTS IN FOR THE TYR/GGG TERMINALS 18 TO 19Z...WITH TEMPO GROUPS
ADDED AT 18Z CYCLE BASED ON RADAR TREND.  TSTMS LOOK TO AFFECT THE
TXK/ELD TERMINALS BETWEEN 20-24Z AND PERHAPS SHV AS WELL.
OVERNIGHT...BEHIND THE MCS...RESIDUAL AC SHIELD MAY REMAIN OVER THE
AREA WITH LOW MVFR/IFR CIGS LIKELY TO DEVELOP AND OVERSPREAD CWA
AFTER 06Z. GUSTY WINDS AND HAIL MAIN THREAT ATTM FOR I-30 CORRIDOR.
OTHERWISE...SFC WINDS SSE AROUND 10 TO 15KTS DIMINISHING A BIT
OVERNIGHT. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  64  83  67  85 /  70  30  30  20  20
MLU  83  65  82  65  85 /  50  20  30  20  20
DEQ  76  65  79  64  81 /  90  50  30  20  20
TXK  79  64  81  67  83 /  80  40  30  20  20
ELD  82  63  81  65  84 /  70  30  30  20  20
TYR  81  66  81  68  84 /  50  30  30  20  20
GGG  81  65  83  67  85 /  60  30  30  20  20
LFK  83  67  84  68  86 /  50  20  30  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

04/24
Hazardous weather outlook, Apr 29, 11:05 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CDT WED APR 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>013-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-301715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
1205 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
NORTHEAST TEXAS...SOUTHWEST OKLAHOMA AND SOUTHWEST ARKANSAS. A
LARGE THUNDERSTORM COMPLEX IS CURRENTLY MOVING ACROSS SOUTHERN
OKLAHOMA AND WILL PRODUCE THUNDERSTORMS THAT MAY CONTAIN DAMAGING
WINDS...SMALL HAIL...AND HEAVY RAINFALL. THE ATMOSPHERE IS
BECOMING UNSTABLE ACROSS THESE AREAS THIS AFTERNOON AND WILL AID
IN THE THUNDERSTORM INTENSITY. ALSO...DUE TO THE HIGH MOISTURE CONTENT
IN THE ATMOSPHERE...THUNDERSTORMS MAY ALSO PRODUCE FLOODING THIS
AFTERNOON AND EVENING. COUNTIES ALONG AND NEAR THE RED RIVER AND
NORTH OF INTERSTATE 20 WILL BE MOST AT RISK TODAY FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT IS EXPECTED TO STALL ACROSS CENTRAL AND SOUTHERN
ARKANSAS ON SATURDAY. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT BEFORE THE FRONT CLEARS THE FOUR STATE REGION
ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE REQUIRED ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS THIS AFTEROON INTO THIS EVENING.
SPOTTERS MAY BE REQUIRED ACROSS NORTHWEST LOUISIANA LATER THIS
AFTERNOON AND EVENING.

LAZ014-017>022-TXZ166-167-301715-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
SAN AUGUSTINE-SABINE TX-
1205 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHEAST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BECOME SEVERE IN THE LATE AFTERNOON
HOURS PRODUCING SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT IS EXPECTED TO STALL ACROSS CENTRAL AND SOUTHERN
ARKANSAS ON SATURDAY. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT BEFORE THE FRONT CLEARS THE FOUR STATE REGION
ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 29, 11:13 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CDT WED APR 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291815-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1213 PM CDT WED APR 29 2009

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY THIS AFTERNOON
OVER THE NORTH PART OF THE FOUR STATE AREA...

A STRONG SQUALL LINE OVER SOUTHERN OKLAHOMA WAS MOVING EAST AND
SOUTHEAST AT 20 MPH THIS AFTERNOON. THIS SQUALL LINE PRODUCED
WIND DAMAGE IN SOUTHERN OKLAHOMA DURING THE MORNING.

AS THE SQUALL LINE MOVES EAST...IT WILL MOVE INTO VERY UNSTABLE AIR
OVER SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...AND SOUTHWEST ARKANSAS...
AND WITH GOOD SOUTHEAST WINDS FEEDING INTO THE SQUALL LINE...IT IS
EXPECTED TO PERSIST THROUGH THE AFTERNOON.

RESIDENTS ACROSS THE FOUR STATE REGION SHOULD STAY ABREAST TO THE
LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
SHREVEPORT.

03
Local storm report, Apr 29, 1:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     RUFE                    34.12N 95.15W
04/29/2009                   MCCURTAIN          OK   PUBLIC

            POWER OUT IN THE TOWN OF RUFE.

&&

18

The radar

The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
April 29, 1:40 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.900, -94.820

A tree was downed in Idabel at the intersection of 8th and Enid Streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161433.